Not just overdosage
Paracetamol, alone or in combination, is a widely used analgesic and antipyretic drug. It has a marked inhibitory activity on cerebral COX-3, while its action on peripheral COX-1 and COX-2 is small and not clinically significant. A research team has recently identified the TRPA1 protein as the key molecule that activates its painkiller efficacy. 
Among the most relevant paracetamol side-effects there are hepatobiliary pathologies like: hepatic-function compromission, hepatitis, dose-dependent hepatic insufficiency up to potentially fatal hepatic necrosis. 
The mechanism by which paracetamol induces hepatotoxicity is highly complex. It can involve formation of reactive metabolite N-acetyl-p-benzoquinone imine (NAPQI) and reactive oxygen; glutathione (GSH) reserve depletion; mitochondrial damage in hepatocytes. All these factors can cause cellular necrosis.
Every year in the US there are 56,000 Emergency Room visits, 26,000 hospitalizations and about 450 deaths associated with paracetamol over-dosage, considered accidental between 8 and 26% of cases. However, literature reports hepatotoxicity cases not only due to accidental or intentional overdose, but also to therapeutic doses. Furthermore, paracetamol hepatotoxicity at therapeutic doses has been raised by one of our readers who read about it on Focus (January 2012) and whom here we would like to thank.
Until few years ago, the maximum therapeutic dose of paracetamol recommended in Italy was 4 g per day. In January 2010 the Italian Drug Agency decided to reduce the maximum dosage for adults to 3 g for oral use and 4 g for rectal use, alone or in combination. The maximum oral dose allowed for adults in the US is still 4 g.
On the 31st August 2012, the National Pharmacovigilance Network in Italy reported 108 cases where paracetamol was associated with hepatobiliary pathologies and in 51 cases it was the only suspiscious drug.
As in Clara case, patients often start autonomously pharmacologic treatments to mitigate ailments forgetting that, before taking any drug, it is vital to consult a doctor or a pharmacist (for over-the-counter drugs). They will explain the correct use of the medicine, including the possible interactions (with other drugs, food, beverages or natural products), side effects and concurrent pathologies for the patient.
1 General Practitioner, Castiglione d’Adda-Bertonico (Lodi)
2 Pharmacology Service, AOUI Verona
- Nature 2011;2:551. CDI #fff#
- Scheda tecnica Sanipirina®
- Handb Exp Pharmacol 2010;196:369-405. CDI #fff#
- Pharmacoepidemiol Drug Saf 2006;15:398-405. CDI #fff#
- Clin Therapeut 2006;28:755-60. CDI #fff#